Pomalidomide (Imnovid▼): risk of hepatitis B reactivation
- Medicines and Healthcare products Regulatory Agency
- 10 May 2016
- Therapeutic area:
- Cancer, Haematology, and Immunosuppression and transplantation
Before starting treatment with pomalidomide, establish hepatitis B virus status in all patients.
Advice for healthcare professionals:
- Hepatitis B virus status should be established before starting treatment with pomalidomide
- For patients who test positive, consultation with a physician with expertise in the treatment of hepatitis B is recommended
- Previously infected patients should be closely monitored for signs and symptoms of active infection throughout pomalidomide treatment
- Suspected adverse reactions to pomalidomide should be reported to us on a Yellow Card
Pomalidomide (Imnovid▼) combined with dexamethasone is indicated for adults with relapsed and refractory multiple myeloma who have received at least two previous treatment regimens, including lenalidomide and bortezomib, and who have shown disease progression on the last therapy.
Risk of hepatitis B reactivation
A review by EU medicines regulators of clinical studies and cases of suspected adverse drug reactions reported by healthcare professionals and in the literature1 2 has concluded that pomalidomide can cause hepatitis B reactivation.
The review assessed cases worldwide up to 7 August 2015 and identified 5 patients who developed hepatitis B reactivation while receiving treatment with pomalidomide. 2 cases resulted in acute liver failure, 1 of which had a fatal outcome. 4 cases occurred within a month of starting pomalidomide.
Letter sent to healthcare professionals 22 April 2016
Article citation: Drug Safety Update Vol 9 issue 10 May 2016 2.
Yang JD, et al. Hepatitis B reactivation in patients with multiple myeloma and isolated positive hepatitis B core antibody: a call for greater cognizance. Ann Hepatol 2014;13: 461–65. ↩
Danhof S, et al. Long-term disease control by pomalidomide-/dexamethasone-based therapy in a patient with advanced multiple myeloma: a case report and review of the literature. Case Rep Oncol 2015; 8: 189–95. ↩
Published: 10 May 2016